Alert archive / Georgia / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 83, NWS Atlanta, GA

May 23, 20224 counties in Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at May 23, 2022, 5:06 AM EDT for 4 counties in Georgia. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 23, 2022, 5:06 AM EDT (09:06 UTC)
Expired
May 23, 2022, 5:45 AM EDT
In force
39 min
Issued by
NWS Atlanta, GA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Chattahoochee County, GA, Harris County, GA, Muscogee County, GA, Talbot County, GA

The radar

The Atlanta radar (KFFC), 76 km from the middle of the area, began a volume at 09:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 9.1 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 00:00Z on 2022-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 57 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 00:00Z on 2022-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 72 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
57 J/kg
Mixed-layer CIN
-240 J/kg
Mixed-layer LCL
1744 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
72 m²/s²
0-3 km storm-relative helicity
81 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

332 
WUUS52 KFFC 230906
SVRFFC
GAC053-145-215-263-230945-
/O.NEW.KFFC.SV.W.0083.220523T0906Z-220523T0945Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Peachtree City GA
506 AM EDT Mon May 23 2022

The National Weather Service in Peachtree City has issued a

* Severe Thunderstorm Warning for...
  Eastern Muscogee County in west central Georgia...
  Northeastern Chattahoochee County in west central Georgia...
  Western Talbot County in west central Georgia...
  Eastern Harris County in west central Georgia...

* Until 545 AM EDT.

* At 506 AM EDT, a severe thunderstorm was located over North Fort
  Benning, or 12 miles north of Cusseta, moving north at 40 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Manchester, Waverly Hall, Woodland, North Fort Benning, Upatoi,
  Ellerslie, Flat Rock, F.d. Roosevelt State Park, Vista Terrace,
  Baughville, Flint Hill, Olive Branch, Box Springs, Midland,
  Eelbeck/West Fort Benning and Sand Hill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Intense thunderstorm lines can produce brief tornadoes and 
widespread significant wind damage. Although a tornado is not 
immediately likely, it is best to move to an interior room on the 
lowest floor of a building. This storm may cause serious injury and 
significant property damage.

If you see wind damage...hail or flooding...wait until the storm has
passed...and then call the National Weather Service toll free
at 1 8 6 6 7 6 3 4 4 6 6 or tweet us your report at NWSATLANTA.

&&

LAT...LON 3287 8483 3287 8475 3286 8475 3284 8470
      3285 8457 3287 8452 3250 8465 3249 8466
      3248 8466 3238 8469 3241 8490
TIME...MOT...LOC 0906Z 191DEG 35KT 3248 8478 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 4:17 AM EDT, 49 minutes earlier.

Area forecast discussion, May 23, 4:17 AM EDT, 49 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
417 AM EDT Mon May 23 2022

...Wet, unsettled pattern expected to clear by the weekend...

.SHORT TERM /Today through Tuesday/...
A hybrid low-pressure system is forecast to move through the
northern forecast area this morning, bringing widespread rains to
the forecast area for the first time in a while for some local
spots. We describe the system as 'hybrid' because it sits on the
dividing line of true tropical, warm-core, symmetric low pressure
systems, and mid-latitude cyclones which exhibit more cold-core,
asymmetric properties. This low-pressure system is supported by a
weak, upper-level trough, but the surface low-pressure is the more
dominate organizing feature located in the warm, moist sector of a
broader synoptic system. The low also has an organized rain shield
on its right-front quadrant with an associated low-level jet of 30-
35kts between 850-700 hPa but doesn't appear to have associated
frontal/baroclinic zones.

Either way, several waves and bands of showers and thunderstorms are
expected throughout the morning and into the early afternoon with
the low center expected to push through North Georgia this
afternoon. A Marginal risk for severe storms will be possible, in
part due to a strong low-level jet which could enhance the northern
outflow of water-loaded downdraft regions in any stronger storms
that develop in organized bands of convection.

In the wake of this low pressure system, the environment will remain
in a warm, moist airmass, with cloudy skies and deep moisture with
PWATs over 1.6 inches and some weak instability. A plume of enhanced
PWATs near 2 inches may be a catalyst for further storm development
in the afternoon along a pseudo-frontal boundary, but placement of
this boundary and intensity of any shower/storm development is yet
to be determined.

A brief break in the precip is expected overnight, but by tomorrow
scattered sporadic clusters of showers and thunderstorms will
return. These conditions will occur as an amplifying Rossby Wave
train amplifies over the eastern and central CONUS with strong south-
southwesterly flow over the Southeastern US, setting up an active
pattern headed into the long term. Further bands or weak-meso lows
could organize convective development tomorrow as well, but no where
near the same extent of the system passing through the area today.

Thiem

.LONG TERM /Tuesday Night through Sunday/...
Extended period kicks off with persistent, moist air mass
positioned over the Southeast as it gets caught in the periphery
of the high pressure ridge to the east, and a progressive trough
to the west. As the low traverses the Plains and approaches the
region Thursday afternoon, the combination of the anchored ridge
and reinforcing southerly flow will keep anomalously high
precipitable water values near 2 inches over the state. Diurnal
showers and thunderstorms are expected Thursday, with better
coverage in the afternoon and evening, but not fully shutting off
overnight. QPF is highest over far north Georgia where orographic
lift and better moisture will support periods of heavy rainfall.
In this area, rainfall totals of 2 inches or more are possible,
with generally 1-1.5 inches generally along and north of the fall
line, and 0.3 to 0.5 over the southeastern zones. An experimental
Day 4 Slight Risk of Excessive Rainfall from WPC includes portions
of northeast Georgia and will continue to be monitored.

Recent dry conditions should prevent widespread issues from the
heavy rainfall, accumulations through the short term period could
prime portions of the state for more of a response. At this time,
flooding risk still appears limited.

Models continue to show some promise ending the precipitation by
Friday afternoon as parent low lifts to the northeast and surface
front pushes east and south across the state -- just in time for
the holiday weekend. Behind the front, northwestly flow and high
pressure at the surface will keep dry conditions in place through
Sunday, with mild temperatures through the week returning to the
mid to upper 80s by Saturday.

LGB/31

&&

.AVIATION...
06Z Update...
Chaotic aviation fcst through the TAF period with several waves
of potential SHRA/TSRA possible. Initial wave of RA in fcst area
from 06-18Z, with SCT SHRA/TSRA coverage from 18Z through 03Z.
Lower MVFR/IFR CIGs/VSBYs expected in north and western areas
through most of the TAF period starting around 10Z. Overnight CIGs
expected to lower once again to IFR/LIFR levels at ATL/AHN/CSG
sites. Lowered VSBYs likely with heaviest rains. Winds expected
to start out of the east with gradual shift clockwise through the
period, and fcst to go east to west at ATL around 17Z.

//ATL Confidence...06Z Update...
Medium confidence on precip coverage/timing after 15Z.
Medium confidence on IFR/MVFR timing.
High confidence on all other elements.

Thiem

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          79  64  81  63 /  70  70  50  50
Atlanta         77  65  81  66 /  80  50  50  40
Blairsville     71  59  78  60 /  90  50  50  50
Cartersville    76  62  83  64 /  80  40  50  40
Columbus        80  66  85  67 /  70  50  50  30
Gainesville     75  64  81  64 /  80  60  50  50
Macon           85  66  86  65 /  70  50  50  30
Rome            77  61  84  65 /  80  30  40  40
Peachtree City  78  63  83  64 /  70  50  50  30
Vidalia         89  69  89  68 /  60  50  50  30

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Thiem
LONG TERM....31
AVIATION...Thiem
Hazardous weather outlook, May 23, 4:17 AM EDT, 49 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
417 AM EDT Mon May 23 2022

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-241200-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
417 AM EDT Mon May 23 2022

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...Today and Tonight...

Isolated to scattered thunderstorms are possible through this
evening. Some storms may be strong to severe and capable of
producing gusty winds, locally heavy rainfall and frequent
lightning.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday...

There is a chance of thunderstorms each day from Tuesday through
Friday. Some of the storms each day may be strong and capable of
producing gusty winds, frequent lightning, and locally heavy
rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected through tonight.

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 5:29 AM EDTSpecial Weather StatementFFCTalbot, Upson31 min
May 23, 6:37 AM EDTSpecial Weather StatementFFCButts, Lamar, Pike, Spalding23 min
May 23, 7:09 AM EDTSpecial Weather StatementFFCClayton, DeKalb, Fulton36 min
May 23, 7:12 AM EDTSpecial Weather StatementFFCHenry33 min
May 23, 7:23 AM EDTSpecial Weather StatementFFCLamar, Spalding37 min
May 23, 7:44 AM EDTSpecial Weather StatementFFCNewton, Walton31 min
May 23, 7:54 AM EDTSpecial Weather StatementFFCCrisp, Dooly36 min
May 23, 8:12 AM EDTSpecial Weather StatementFFCHancock33 min
May 23, 8:25 AM EDTSpecial Weather StatementFFCBarrow, Walton35 min
May 23, 8:39 AM EDTSpecial Weather StatementFFCGreene36 min
May 23, 8:42 AM EDTSpecial Weather StatementFFCBleckley, Pulaski, Twiggs, Wilkinson33 min
May 23, 8:45 AM EDTSpecial Weather StatementFFCClarke, Jackson, Oconee30 min
May 23, 9:36 AM EDTSpecial Weather StatementFFCGlascock, Jefferson, Warren, Washington24 min
May 23, 9:59 AM EDTSpecial Weather StatementFFCGlascock, Jefferson31 min
May 23, 3:06 PM EDTSpecial Weather StatementFFCDodge24 min
May 23, 3:17 PM EDTSpecial Weather StatementFFCJefferson13 min
May 23, 3:33 PM EDTSpecial Weather StatementFFCJohnson27 min
May 23, 3:42 PM EDTSpecial Weather StatementFFCLaurens33 min
May 23, 4:07 PM EDTSevere Thunderstorm WarningFFCJefferson, Washington23 min
May 23, 4:10 PM EDTSpecial Weather StatementFFCTreutlen35 min
May 23, 4:26 PM EDTSpecial Weather StatementFFCJefferson19 min
May 23, 4:30 PM EDTSpecial Weather StatementFFCEmanuel15 min
May 23, 4:47 PM EDTSpecial Weather StatementFFCEmanuel13 min
May 23, 5:50 PM EDTSpecial Weather StatementFFCDooly, Sumter25 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.